TBO.com: Tampa Bay Online, The Tampa Tribune and The Tampa Times - breaking news and weather.
Tuesday, Oct 21, 2014
Health & Fitness

Vitamin D might be answer to ear infections


Published:

Q: I read in your column a question from a mother whose child had recurrent ear infections. When my son was young, decades ago, he had lots of ear infections, too. I finally took him to a specialist who said he needed ear tubes inserted surgically.

Meanwhile I read a book by Adelle Davis that suggested a pediatric vitamin supplement with D, E and A. I started him on the vitamin, and when we returned to the specialist, his ears were clear. I told the doctor I gave him the vitamin supplements, and he said he didn’t care if I gave him jelly beans. We never went back.

Answer: We hope that a doctor would not be so dismissive today. Vitamin D deficiency is not uncommon among babies and schoolchildren, and studies show that children who are deficient in this critical nutrient are more susceptible to recurrent ear infections (Pediatric Infectious Disease Journal, June 2013; October 2013).

Q: You had a question from a woman suffering with a rash under her breasts, and I would like to offer my solution: vodka! I make a spray of half vodka, half distilled water and a few drops of orange essential oil. I use the spray as a deodorant, but I also spray it under my breasts. I started using this when I kept reacting to every other deodorant and have found the spray works especially well for itchy rashes.

Answer: Thanks for sharing your remedy for body odor, rashes and fungus. You are not the first one to suggest vodka. Some have used it as a deodorant, and another reader tried it against a fungal infection: “I had a fungus on only one foot for 30 years. I solved it by thoroughly wiping my foot with a vodka-soaked cloth every night. (I used really cheap vodka.)

“After three months, I noticed that my toenails seemed to be growing in pink, so I continued, and now, after about 13 months, all my toenails look like new. I continue using the vodka-soaked cloth several nights a week. It’s been four years, and they’re still good.”

Q: I am suffering from multiple symptoms of hypothyroidism. My blood work shows up as borderline hypothyroid.

I am being treated with Synthroid (levothyroxine), without success. The doctor prescribed 25 micrograms, and my symptoms disappeared, only to return in two months. The dose was boosted to 50 micrograms with the same result, except the symptoms returned even faster.

I would like to try natural desiccated thyroid, but my doctor does not believe in it. I am suffering and don’t know what to do.

Answer: Perhaps your level of levothyroxine is not adequate. Your starting dose of 25 micrograms was an extremely low dose of this hormone; even 50 micrograms is on the low end.

We are sending you our Guide to Thyroid Hormones to help you interpret your blood tests and offer you information about adding T3 to your T4 (levothyroxine) treatment. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.

Taking desiccated thyroid is only one possible solution. Your physician might be more amenable to adding a slow-release pharmacy-compounded T3 to the T4 in Synthroid. Some people feel much better on such a regimen.

Q: I am healthy and in very good physical condition, but for a few years now I wake up early in the morning with leg pain. Sometimes it is so sharp that it almost knocks me to the floor.

These cramps ease up, and eventually the pain goes away, but it can take a couple of hours to disappear completely.

Could the pain be related to my medication? I take atorvastatin (Lipitor), a multivitamin, fish oil and quinapril daily. Is there a particular stretch I should do to relieve the pain?

Answer: Atorvastatin can cause muscle spasms and pain. We don’t know if that is the source of your agony, but we suggest you discuss this possible side effect with your doctor. We are sending you our Guide to Cholesterol Control, Guide to Heart Health and Guide to Leg Pain so that you can have an informed conversation. The guides also can be downloaded for $2 each from our website: www.peoplespharmacy.com.

There are stretches that can be helpful in preventing or alleviating leg cramps. You will find detailed descriptions in the Guide to Leg Pain.

Q: I read that there is a new non-hormonal medicine coming out in November 2013 for hot flashes. It is called Brisdelle. What do you know about it? What side effects should I be aware of?

Answer: The FDA approved paroxetine (Brisdelle) as a non-hormonal treatment for hot flashes. This medication may be more familiar under the brand name Paxil. It was originally marketed as an antidepressant starting in 1992.

The most common side effects of Brisdelle are headache, fatigue, nausea and vomiting. Serious complications can include thoughts of suicide, an increased risk of bone fractures and interactions that could result in bleeding or agitation.

Another problem is that discontinuing paroxetine abruptly can result in nightmares, muscle cramps, anxiety, headache, insomnia, nerve tingling, shakiness, visual disturbances, dizziness and sensations like an electric shock (referred to as “brain zaps”).

You will find more details at www. PeoplesPharmacy.com about other non-hormonal options for controlling hot flashes, including Estrovera (rhapontic rhubarb) and Pycnogenol (maritime French pine bark).

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of this newspaper or email them via their Web site: www.PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”

Subscribe to The Tampa Tribune

Comments